North Carolina, 2010

Tornado and Hail in North Carolina, April 25, 2010

April 25, 2010 · NWS RAH · 3 events in 2 counties and zones

An isolated cell formed over Moore County in advance of a strong surface cold front in a high shear and moderate CAPE environment. The lone storm strengthened into a super cell over central Wake County before it produced a weak EF0 tornado near Zebulon in eastern Wake County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$258,000
Crop damage
$25,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

An isolated cell formed over Moore County in advance of a strong surface cold front in a high shear and moderate CAPE environment. The lone storm strengthened into a super cell over central Wake County before it produced a weak EF0 tornado near Zebulon in eastern Wake County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Apr 25, 1:52 PM EST, 5 hours 7 minutes earlier.

Area forecast discussion, Apr 25, 1:52 PM EST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
252 PM EDT SUN APR 25 2010

.SYNOPSIS...
A STRONG STORM SYSTEM OVER THE MID MISSISSIPPI VALLEY WILL DRIFT
EAST ACROSS THE OHIO VALLEY TO PENNSYLVANIA THROUGH TUESDAY...
KEEPING THE WEATHER UNSETTLED OVER THE AREA. DURING THIS TIME... A
SERIES OF WEAK COLD FRONTS CROSSING THE AREA WILL GRADUALLY PUSH
TEMPERATURES BACK TO NEAR TO BELOW NORMAL. ANOTHER DISTURBANCE
PASSING OVER NORTH CAROLINA TUESDAY NIGHT WILL BRING DRIER AIR AND
MORE SUNSHINE FOR WEDNESDAY.

.NEAR TERM /THROUGH TONIGHT/...
AS OF 250 PM SUNDAY...

AFTERNOON CONVECTION DEVELOPING ACCORDING TO EARLIER THINKING.
CONTINUED STRONG... MAINLY UNIDIRECTIONAL WINDS WILL BE SUFFICIENT
TO PROMOTE STORM ORGANIZATION AND MID LEVEL ROTATION FOR ANY DEEP...
SUSTAINED UPDRAFTS. THE DEEP LAYER SHEAR IN COMBINATION WITH DRY AIR
ALOFT (LARGE DELTA THETAE) -- COURTESY OF EXPANSIVE MID LEVEL DRYING
EVIDENT ON WV LOOPS AND CONFIRMED BY THE FFC AND TO A LESSER DEGREE
GSO AND RNK 12Z RAOBS -- AND STEEPENING LOW LEVEL LAPSE RATES...
WILL POSE A RISK OF DMGG STRAIGHT LINE WINDS. SEVERE HAIL WILL ALSO
BE POSSIBLE IN THOSE DEEPER UPDRAFTS GIVEN EXPECTED MID LEVEL
ROTATION AND GRADUALLY LOWERING FREEZING AND WET BULB FREEZING
LEVELS IN THE 10-12K FT AND 7500-9500 FT RANGE... RESPECTIVELY...
OWING TO THE CAA ALOFT (~H7) REVEALED BY THE 12Z OHX RAOB.

TONIGHT: DESPITE NOCTURNAL STABILIZATION... THE NWP MODELS STILL
INDICATE A LINGERING THOUGH DIMINISHED INSTABILITY AXIS THROUGH MUCH
OF THE NIGHT IN THE SLIGHTLY RICHER LOW LEVEL MOISTURE OVER THE
EASTERN CWA. WITH MODEST LOW LEVEL MOISTURE AND RESULTANT
INSTABILITY IN PLACE... THE STILL-TO-THE-WEST NORTHERN STREAM TROUGH
AXIS ALOFT... AND CONTINUED RELATIVELY STEEP TEMPERATURE AND THETA-E
LAPSE RATES... THE THREAT OF ISOLATED TO WIDELY SCATTERED SHOWERS OR
THUNDERSTORMS WILL REMAIN FROM ROUGHLY THE TRIANGLE EASTWARD. STILL
MILD AND BREEZY WITH NO SIGNIFICANT CHANGE IN AIR MASS EXPECTED.
TEMPERATURES SIMILAR TO THIS MORNING... PLUS OR MINUS 1-2 DEGREES IN
THE EAST AND WEST... RESPECTIVELY. LOWS 57 TO 65.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/....
AS OF 115 PM SUNDAY...

MONDAY THROUGH TUESDAY NIGHT

MID AND UPPER LEVEL SYSTEM OVER OHIO MONDAY MORNING WEAKENS AS IT
LIFTS NORTHEAST DURING THE DAY. THE NAM MODEL OVERLY SHARPENS THE
MID LEVEL TROUGH COMPARED TO OTHER MODELS WHICH HAVE BEEN CONSISTENT
IN DEPICTING A RELATIVELY FLAT MID LEVEL PATTERN. WILL LEAVE RAIN
CHANCES A BARELY MENTIONABLE SLIGHT FROM AFTERNOON INTO EARLY
EVENING.

A SECOND MIDWEST SHORT WAVE OVER THE OHIO MISSISSIPPI RIVER JUNCTION
TUESDAY MORNING WILL DRIVE A MUCH MORE VIGOROUS MID LEVEL TROUGH
INTO CENTRAL NORTH CAROLINA LATE TUESDAY... BUT WITH LIMITED
MOISTURE AND INSTABILITY AS WEST FLOW AHEAD AND SOUTH OF THIS
FEATURE WILL PRECLUDE ANY SIGNIFICANT MOISTURE TRANSPORT FROM THE
SOUTH. THERE IS SOME MINOR AGREEMENT IN PLACEMENT OF THE 850
MILLIBAR TROUGH SUCH AS TO SUGGEST BEST CONVERGENCE ACROSS THE
NORTHERN TWO-THIRDS OF CENTRAL NORTH CAROLINA... WITH RAIN CHANCES
ENDING WEST TO EAST BEFORE MIDNIGHT. FORTY PERCENT CHANCE FOR
THUNDERSTORMS NORTH OF HIGHWAY 64 AND TWENTY TOWARD SOUTH CAROLINA.

ASSUMING THE EXPECTED SUNSHINE IS REALIZED MONDAY AFTERNOON HIGH
TEMPERATURES WILL REACH THE MID 70S IN THE NORTHWEST... AND NEAR 80
ELSEWHERE. WITH COLD ADVECTION AND MORE AFTERNOON CLOUDS FORECAST
TUESDAY... HIGH TEMPERATURES OF UPPER 60S TO LOWER 70S.

LOW TEMPERATURES IN THE FIFTIES MONDAY NIGHT...THEN MID AND UPPER
40S TUESDAY NIGHT WITH THICKNESSES 25 TO 30 METERS BELOW NORMAL.

&&

.LONG TERM/WEDNESDAY THROUGH SUNDAY/...
AS OF 115 PM SUNDAY...

WEDNESDAY THROUGH SUNDAY

MIDWEST RIDGING WEDNESDAY MORNING WILL REACH THE SOUTHEAST COAST
FRIDAY AFTERNOON WITH AN OFFSHORE SURFACE HIGH KEEPING SOUTH TO
SOUTHWEST FLOW OVER CENTRAL NORTH CAROLINA INTO THE WEEKEND. THE GFS
APPEARS TOO AGGRESSIVE IN BEATING DOWN THE RIDGE WITH AN ADVANCING
CANADIAN SHORT WAVE DURING THE WEEKEND. WILL LIMIT FORECAST TO
SLIGHT CHANCES FOR A THUNDERSTORM SUNDAY AFTERNOON.

THE APPROACHING MID AND UPPER LEVEL RIDGES ALONG WITH A SUSTAINED
SHIFT IN SURFACE WINDS TO SOUTH TO SOUTHWEST WILL BRING A WARMING
TREND TO CENTRAL NORTH CAROLINA... WITH AFTERNOON TEMPERATURES WELL
ABOVE NORMAL FOR THE WEEKEND. AFTERNOON HIGH TEMPERATURES UPPER 60S
TO LOWER 70S WEDNESDAY... MID 70S THURSDAY... AND 80 TO 85 FRIDAY.
MID AND UPPER 80S FOR THE WEEKEND. LOW TEMPERATURES WILL RISE FROM
THE LOW TO MID 40S WEDNESDAY NIGHT TO THE 60S FOR FRIDAY AND
SATURDAY NIGHTS.

&&

AVIATION /18Z SUNDAY THROUGH FRIDAY/...
AS OF 230 PM SUNDAY...

EARLIER LOW OVERCAST (IFR/MVFR CIGS) HAVE SCATTERED OUT AND/OR
LIFTED ABOVE 3000 FT AT CENTRAL NC TAF SITES. EXPECT MAINLY VFR
CONDITIONS TO CONTINUE... THOUGH WITH TEMPORARY SUB-VFR CONDITIONS
IN SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND A LESSER
PROBABILITY (~20 PERCENT) CONTINUING AT EASTERN TERMINALS THROUGH
06-10Z. SOME PATCHY STRATUS BETWEEN 500-1200 FT IS ALSO POSSIBLE
FROM RDU AND ESPECIALLY EASTWARD (WHERE LOW LEVEL MOISTURE WILL BE
HIGHER) IN THE 08-13Z TIME FRAME... BUT PROGRESSIVELY DRIER AIR
APPROACHING FROM THE WEST WILL LIKELY SERVE TO KEEP ANY STRATUS
SCATTERED. OTHERWISE... A VERY BREEZY SOUTHWEST WIND THIS AFTERNOON
(15-10 KTS WITH GUSTS 25-35 KTS) WILL DIMINISH INTO THE 7-12 KT
RANGE WITH OCCASIONAL GUSTS TO NEAR 20 KTS OVERNIGHT... BEFORE
RAMPING BACK UP WITH HEATING/MIXING ON MONDAY. -MWS

LOOKING BEYOND 18Z MONDAY... UNSETTLED WEATHER WITH PERIODS OF
VFR CIGS AND A LINGERING RISK OF ISOLATED SHOWERS WILL HOLD FOR
MONDAY THROUGH TUESDAY NIGHT. WINDS WILL CONTINUE BRISK AND GUSTY
MAINLY FROM THE WEST. A COLD FRONT SWEEPING THROUGH TUESDAY NIGHT
WILL BRING DRIER AIR AND VFR CONDITIONS FOR THE MIDDLE TO END OF THE
WEEK. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...GIH
NEAR TERM...MWS
SHORT TERM...
LONG TERM...
AVIATION...MWS/GIH
Hazardous weather outlook, Apr 25, 11:15 AM EST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1215 PM EDT SUN APR 25 2010

NCZ007>011-021>028-038>043-073>078-083>086-088-089-261100-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1215 PM EDT SUN APR 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...THERE IS A SLIGHT RISK OF SEVERE STORMS OVER CENTRAL NORTH
CAROLINA TODAY...

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS
CENTRAL NORTH CAROLINA THIS AFTERNOON INTO THIS EVENING. STORMS
WILL BE CAPABLE OF PRODUCING DAMAGING STRAIGHT LINE WINDS IN
EXCESS OF 60 MPH... AND HAIL OF QUARTER SIZE OR LARGER. THE
GREATEST RISK OF SEVERE STORMS WILL BE BETWEEN 3 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

MWS

In the hours before

Special weather statement, Apr 25, 6:59 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
759 PM EDT SUN APR 25 2010

NCZ026-027-041-260100-
FRANKLIN-NASH-WAKE-
759 PM EDT SUN APR 25 2010

...A STRONG THUNDERSTORM WILL MOVE ACROSS FRANKLIN...NASH AND WAKE
COUNTIES THROUGH 900 PM EDT...

AT 758 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PILOT...OR ABOUT 8 MILES NORTH OF LINWOOD...MOVING EAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...SPRING HOPE...
NASHVILLE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3592 7781 3578 7825 3581 7826 3578 7832
      3592 7839 3616 7809
TIME...MOT...LOC 2358Z 249DEG 27KT 3588 7824

KRR

The radar

The Raleigh/Durham radar (KRAX), 24 km away, was scanning. The volume nearest the first event began at 23:58 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Wake

When
April 25, 6:59 PM EST to 7:06 PM EST
Where
Wake County, 0.38 mi E of Rockton to 4.25 mi ENE of Rockton
Rating
EF0
Path length
3.87 mi
Path width
75 yd
Property damage
$250,000
Crop damage
$25,000
Reported by
NWS Storm Survey
Coordinates
35.830, -78.323

The tornado initially touched down near Bell Street just west of Glaxo-Smith-Klein and the Zebulon municipal building. Both of these facilities experienced large fallen trees which damaged fencing but no structural damage occurred to any of the buildings. One oak tree at the municipal building was around 4 feet in diameter. The tornado moved east across Highway 96/North Arendell Avenue where it caused|minor damage to several businesses in the Triangle East Center. A McDonald's, Pizza Hut and other businesses in the shopping center experienced very minor damage. A four hundred pound condenser on the roof of the McDonald's was moved sideways. A couple of vehicles in the shopping center parking lot were moved about 10-15 feet and a number of vehicles had their windows shattered by debris from the tornado. Tornado wind speeds in the shopping center were around 70 mph. The tornado crossed Highway 64/264 near Shepards School Road traveling parallel to Highway 64/264 before crossing Old Bunn Road. Numerous trees were blown down and one shed was destroyed along Old Bunn Road. The strongest tornado damage was evident at 1311 Old Bunn Road where a home sustained a fair amount of minor roof damage when a carport collapsed and numerous outbuildings were destroyed by a combination of tornadic winds and falling trees. Winds in this area were estimated at around 80 mph. After striking the residence on Old Bunn Road the tornado again crossed highway 64 eventually crossing Parks Village Road where another large hardwood fell destroying an outbuilding. The tornado then moved into a swampy area before crossing Highway 39 just north of the intersection of Highway 39 and Highway 97. Numerous trees at a residence on Highway 39 were uprooted or snapped. A|home in the area lost several shingles and some siding was damaged. Winds in this area were around 70 to 75 mph. The tornado moved into southern Franklin County for a short distance before lifting off the ground.

Hail, Nash

When
April 25, 7:12 PM EST
Where
Nash County, 4.17 mi WNW of Fraziers Xrds
Measured
1 in hail
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
35.911, -78.194

Residents on Worth Road reported quarter-size hail. The hail broke a window and|cracked vinyl siding on a mobile home.

Thunderstorm Wind, Nash

When
April 25, 7:15 PM EST
Where
Nash County, 4.17 mi WNW of Fraziers Xrds
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
35.911, -78.194

Straight line winds damaged a carport/storage shed on Worth Road.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2010Every state in 2010This day in weather historyThe tornado archive for North Carolina, 2010Warnings in North Carolina, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220943, 220945, 220946.